Alert archive / Wyoming / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 21, NWS Billings, MT

June 2, 2008Sheridan County, Wyoming

NWS Billings, MT issued this severe thunderstorm warning at Jun 2, 2008, 10:09 PM MDT for Sheridan County, Wyoming. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2008, 10:09 PM MDT (04:09 UTC)
Expired
Jun 2, 2008, 11:00 PM MDT
In force
51 min
Issued by
NWS Billings, MT
Area
Storm-based polygon

County Sheridan County, WY

The radar

The Billings radar (KBLX), 227 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 10:30 PM MDTHAIL 0.752 E Clearmont, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 4.2 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2008-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2008-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3832 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBYZ 030409
SVRBYZ
WYC033-030500-
/O.NEW.KBYZ.SV.W.0021.080603T0409Z-080603T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
1009 PM MDT MON JUN 2 2008

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SHERIDAN COUNTY IN NORTH CENTRAL WYOMING...

* UNTIL 1100 PM MDT.

* AT 1004 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH PENNY SIZE HAIL.  THIS STORM WAS LOCATED
  11 MILES NORTHWEST OF CLEARMONT...OR 23 MILES EAST OF SHERIDAN...
  AND MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLEARMONT BY 1015 PM MDT...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4455 10651 4471 10667 4492 10628 4475 10599
      4474 10600 4458 10600 4455 10602
TIME...MOT...LOC 0409Z 317DEG 39KT 4474 10643

$$
2 follow-up statements
000 
WWUS55 KBYZ 030438
SVSBYZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1038 PM MDT MON JUN 2 2008

WYC033-030500-
/O.CON.KBYZ.SV.W.0021.000000T0000Z-080603T0500Z/
SHERIDAN WY-
1038 PM MDT MON JUN 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT
FOR SOUTHEASTERN SHERIDAN COUNTY...

AT 1036 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM WITH PENNY SIZE HAIL.  THIS STORM WAS
LOCATED NEAR CLEARMONT...OR 23 MILES NORTHEAST OF BUFFALO...MOVING
SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF SHERIDAN COUNTY.

LAT...LON 4468 10660 4487 10620 4475 10599 4474 10601
      4474 10600 4458 10600 4455 10602 4455 10651
TIME...MOT...LOC 0438Z 018DEG 19KT 4457 10640

$$
000 
WWUS55 KBYZ 030457
SVSBYZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1057 PM MDT MON JUN 2 2008

WYC033-030507-
/O.EXP.KBYZ.SV.W.0021.000000T0000Z-080603T0500Z/
SHERIDAN WY-
1057 PM MDT MON JUN 2 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHERIDAN COUNTY
WILL EXPIRE AT 1100 PM MDT...

THE SEVERE THUNDERSTORM HAS MOVED SOUTH OUT OF SHERIDAN COUNTY. 
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4468 10660 4487 10620 4475 10599 4474 10601
      4474 10600 4458 10600 4455 10602 4455 10651
TIME...MOT...LOC 0457Z 018DEG 19KT 4447 10644

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 9:04 PM MDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 2, 9:04 PM MDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
904 PM MDT MON JUN 2 2008

.SHORT TERM...VALID FOR TUE AND WED...

VIGOROUS UPPER LOW OVER WESTERN MONTANA WITH LOBE OF ENERGY
ROTATING AROUND LOW...AND ASSOCIATED COLD FRONT SWEEPING ACROSS
OUR REGION...ALONG WITH STRONG UPPER DIFFLUENCE ALOFT PROVIDED
GOOD ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT THIS EVENING.

SEVERAL STRONG AND SEVERE THUNDERSTORMS FINALLY MERGED INTO A
LINE OF STRONG STORMS EAST OF BILLINGS THIS EVENING. STRONGEST
STORMS ARE LOCATED ON SOUTHERN PORTIONS OF LINE ACROSS BIGHORN
AND SOUTHERN ROSEBUD COUNTIES WHERE BEST COMBINATION OF UPPER
SHEAR AND UNSTABLE ENVIRONMENT ARE LOCATED. WILL MENTION ISOLATED
SEVERE THROUGH LATE EVENING IN THESE AREAS. OTHERWISE...UPDATED
POPS FOR REST OF NIGHT TO REFLECT CURRENT TRENDS. DROPPED POPS IN
WEST BACK TO SCATTERED BUT WILL KEEP NUMEROUS COVERAGE IN EAST
WITH LINE TRACKING ACROSS REST OF FORECAST AREA THERE. BT

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

UNSETTLED WEATHER STILL ON TAP THROUGH MUCH OF THE EXTENDED
FORECAST WITH REASONABLE AGREEMENT ON THE LARGE SCALE FEATURES.
THE UPPER LOW THAT WILL BE MOVING THROUGH WYOMING IN THE SHORT
TERM WILL HANG AROUND INTO THURSDAY FOR CONTINUED PRECIPITATION
CHANCES AND COOL TEMPERATURES. A VERY SHORT LIVED FLAT RIDGE WILL
MOVE OVER THE AREA FRIDAY BEHIND THE LOW...WHICH WILL BE QUICKLY
REPLACED BY ANOTHER LARGE TROUGH DIGGING INTO THE WEST. THERE IS
SOME UNCERTAINTY AS TO HOW THIS NEXT TROUGH WILL EVOLVE. THE ONE
SCENARIO WOULD LEAVE THE TROUGH OFF TO THE WEST WITH A PROLONGED
PERIOD OF SOUTHWEST FLOW ALOFT...AND AFTERNOON AND EVENING
THUNDERSTORMS WITH SLIGHTLY BELOW NORMAL TEMPERATURES. THE OTHER
SCENARIO WOULD BE MORE WIDESPREAD SHOWERS AND COOLER TEMPERATURES
AS THE LOW MOVES INTO THE NORTHERN ROCKIES. BASED ON PERSISTENCE OF THE
CONTINUED PATTERN...THE LATTER SCENARIO SEEMS MORE LIKELY. HAVE
MADE JUST A FEW TWEAKS TO THE FORECAST...MAINLY TO LOWER
TEMPERATURES AND BOOST POPS SLIGHTLY TO STAY ON THE COOL AND WET
SIDE OF THE GUIDANCE.  MOORE

&&

.AVIATION...

LINE OF STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND HAIL
WILL MOVE ACROSS PORTIONS OF SOUTHEAST MONTANA AND NORTHEAST
WYOMING THROUGH MIDNIGHT...AND WILL AFFECT KMLS AND KSHR IN THE
LATE EVENING. OTHERWISE...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED THE REMAINDER OF THE NIGHT. LOCAL
MVFR CONDITIONS CAN BE EXPECTED NEAR THUNDERSTORMS WITH BRIEF
MOUNTAIN OBSCURATIONS. JUST ISOLATED STORMS POSSIBLE ON TUESDAY
AND VRF CONDITIONS. BT

&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 048/071 048/057 044/061 046/066 047/067 049/067 050/069
    42/T    46/T    65/T    33/T    43/T    33/T    32/T
LVM 042/068 040/053 039/057 040/059 040/062 042/062 045/066
    32/T    46/T    65/T    33/T    43/T    33/T    32/T
HDN 049/073 047/059 045/063 046/066 048/069 049/069 049/075
    52/T    46/T    65/T    43/T    43/T    23/T    32/T
MLS 050/068 047/060 045/061 048/066 048/071 050/069 050/072
    73/T    34/T    45/T    43/T    33/T    33/T    32/T
4BQ 049/071 047/060 047/062 046/067 047/069 049/071 049/071
    63/T    36/T    65/T    33/T    33/T    33/T    22/T
BHK 049/067 045/057 046/059 044/066 050/066 050/070 049/073
    63/T    34/T    45/T    43/T    32/T    33/T    22/T
SHR 046/070 044/057 041/058 042/062 043/066 045/065 047/070
    52/T    46/T    65/T    43/T    33/T    32/T    32/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 2, 3:17 PM MDT, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
317 PM MDT MON JUN 2 2008

MTZ028>042-056>058-063>068-WYZ098-099-032215-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
317 PM MDT MON JUN 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA THIS AFTERNOON AND
TONIGHT. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING
WINDS...LARGE HAIL AND HEAVY DOWNPOURS OF RAIN. THE MOST LIKELY
LOCATIONS FOR SEVERE WEATHER THIS EVENING WILL BE OVER SOUTHEAST
MONTANA AND NORTHWEST SECTIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 2, 6:21 PM MDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
621 PM MDT MON JUN 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             RIDGE                   45.05N 105.02W
06/02/2008  E0.88 INCH       CARTER             MT   TRAINED SPOTTER

0605 PM     HAIL             EDGAR                   45.47N 108.87W
06/02/2008  M0.75 INCH       CARBON             MT   TRAINED SPOTTER

0611 PM     HAIL             5 SE ROBERTS            45.32N 109.09W
06/02/2008  E0.75 INCH       CARBON             MT   TRAINED SPOTTER

&&

TRC
Local storm report, Jun 2, 9:51 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
951 PM MDT MON JUN 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             10 N DECKER             45.14N 106.80W
06/02/2008  E0.88 INCH       BIG HORN           MT   TRAINED SPOTTER

            ESTIMATED 50 MPH WIND GUSTS

&&

TRC

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 8:43 PM MDTSevere Thunderstorm WarningBYZSheridan62 min
Jun 2, 9:42 PM MDTSevere Thunderstorm WarningBYZSheridan33 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.